Peterborough Public Health Extends January 26 Drug Poisoning Alert
Written by Comms Team, January 30, 2023
Today, Peterborough Public Health is extending the drug poisoning alert issued on Thursday, January 26.
From Wednesday, January 25th to Sunday, January 29th Peterborough Public Health detected high numbers of drug poisonings that occurred in Peterborough City/County. A total of 18 drug-related poisonings were responded to by 911 first responders. We continue to monitor drug-related data and urge members of the community to take precautions.
Peterborough Public Health is reminding the public that street drugs may be cut or mixed with toxic substances. Beware that using even a small amount of drug can be fatal.
If you suspect an individual is experiencing a drug poisoning, give naloxone. This may improve breathing, but may not help the individual regain consciousness. It is important to call 911, and continue to monitor breathing until medical help arrives.
If you inject, inhale, snort or ingest drugs, Peterborough Public Health recommends that you:
- Drug poisoning is possible from inhaling drugs.
- Never share supplies. Avoid using damaged or modified pipes/needles.
- Don’t use drugs alone. Visit the Consumption Treatment Services site at 220 Simcoe St., open 9:30am – 8:00pm, 7 days/week.
- If using with a friend, do not use at the exact same time.
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677.
- Carry a naloxone kit. Keep it visible and close by.
- Avoid mixing drugs.
- Test your drug by using a small amount first.
- Call 911 immediately if someone cannot be resuscitated after naloxone is administered.
Peterborough Public Health encourages everyone to recognize the signs of opioid overdose and know what to do:
- Skin is cold and clammy
- Fingernails or lips are blue or purple
- Body is very limp
- Can’t wake the person up
- Deep snoring or gurgling sounds
- Breathing is very slow, erratic or has stopped
- Pupils are very small
- If an overdose is witnessed, call 911. Give naloxone. Continue to check for breathing. Stay with the person until help arrives.
- Under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
Residents can anonymously report drug poisonings and other bad drug reactions using the ‘Drug Reporting Tool’. Any information shared through the tool supports Peterborough Public Health and community partners in responding to and preventing drug poisonings in the Peterborough area. The Drug Reporting Tool can be accessed by clicking here.
For more information, or to find out how to access naloxone, please visit www.peterboroughpublichealth.ca and search for “Opioids” or click here.
For further information, please contact:
705-743-1000 ext. 352